Iowa, 2018

Hail and Damaging Winds in Iowa, May 2, 2018

May 2, 2018 · NWS DVN · 10 events in 3 counties and zones

Scattered thunderstorms developed along a slow moving cold front with some storms becoming severe. Several reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed along a slow moving cold front with some storms becoming severe. Several reports of large hail were received. A few reports of gusty winds to 60 mph were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 3:07 PM CST, 43 minutes earlier.

Area forecast discussion, May 2, 3:07 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
407 PM CDT Wed May 2 2018

.SYNOPSIS...
Issued at 336 PM CDT Wed May 2 2018

The latest sfc analysis continues to show quasi-stationary boundary
undulating almost in place from the northeastern GRT LKS, down bi-
secting IA from northeast-to-southwest, and acrs central KS. Pooled
sfc DPTs in the low to mid 60s to the lee of this feature acrs much
of the local area driving buoyancy/CAPEs of 1000-2000 J/KG. But lack
of much of a trigger/forcing and CAP aloft has kept a lid on much of
any convection so far. But the special sounding released form the
local office shows that the CAP has eroded and RADAR indicating that
things are perculating. Deep southwestern CONUS effectively arching
active southwesterlies up acrs the southern/central plains and the
mid/ upper MS RVR Valley. The area will continue to be under the gun
for rounds of strong to severe convection into Thu night. After the
TROF pushes east through the region, fair and seasonably warm
weather left in it's wake until a northwest flow system brings about
the next chance of precipitation from late Saturday night into
Sunday.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 336 PM CDT Wed May 2 2018

Front continuing to sag into the cwa will be the focus for convection
tonight. Main window for severe weather potential will be this evening
possibly into the early overnight, with aid of the low level jet and
approaching shortwave. Mode appears to be multicell with hail and wind
threat, with potential for some linear segments possibly evolving
upscale from KS/MO/sw IA into a QLCS and moving along/s of front with
attendant damaging wind threat. Anticipate a decrease in convection
coverage late tonight through Thursday AM with waning nocturnal LLJ and
weak subsidence in wake of passing wave and any organized convection.
Then will storms redevelop by mid afternoon along any residual outflow
boundaries, with some potential for strong to isolated severe storms.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 336 PM CDT Wed May 2 2018

Main window for severe threat Thursday looks to once again favor the
evening with main forcing /height falls aloft/ beginning to overspread
the area. Trend has been to slow a bit more with positive tilt trough,
and so may see more organized convection developing to our west
propagating into cwa during the evening with a damaging wind and large
hail threat. Also a non-zero tornado threat exists should convection
grow upscale into QLCS, or ahead of surface low where winds locally
backed enhancing low level SRH. Still anticipate around an inch of rain
widespread by Friday morning with areas of higher amounts of 2+ inches
in locations where storms move over repeatedly.

Drying out and pleasant weather then for Friday into Saturday as weak
high pressure builds quickly into the region. Still indications of
another front for late Saturday into early Sunday with chance of showers
and possibly a few storms. Then another stretch of dry and pleasant
weather to start next week, with indications of our next precipitation
chances toward the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1240 PM CDT Wed May 2 2018

VFR level clouds will trend toward MVFR level from the west this
afternoon, especially at CID and DBQ with slow moving front
sagging toward those areas from the northwest. Gusty southwest
winds will decrease and become west to northwest at those sites
near the front as the afternoon and into the evening period
progresses. Will have to be on the watch as several short fuse
HiRes models keep trying to ignite isolated to sctrd thunderstorms
along and several miles either side of the I80 corridor later
this afternoon and into the evening. This activity will have to
battle a cap in place, but with afternoon heating there may be a
chance. If these storms get going, they could be strong and
produce high variable wind gusts and hail, as well as locally
heavy downpours. After this potential afternoon/early evening
window there may be a lull in the convection, before more
thunderstorm clusters move in from the southwest after 10-11 PM
and last through 3-4 AM in the morning. These later night storms
will have a chance of being strong and impact the TAF sites as
well. Some light fog possible in the VCNTY of the front where
winds go light and variable in relatively high SFC DPT fields.
   ..12..

&&

.HYDROLOGY...
Issued at 1230 PM CDT Wed May 2 2018

Widespread forecasted rainfall of 1 to 2 inches is currently
expected by Friday morning.  This, on top of the current snowmelt
flood working downstream the Mississippi River, will result in Minor
to Moderate flooding along some stretches of the river.

The Mississippi River at New Boston is now expected to reach the
Moderate Flood Stage level. Otherwise, no changes to flood forecast
categories were made at this time.

Due to some uncertainty in the 24 to 36 hour rainfall forecast
amounts, Mississippi River level forecasts may vary from what is
currently being indicated. However, the NCRFC notes that any
rainfall on top of the current record snowmelt flood wave would push
the main stem Mississippi River a bit higher. If significant
rainfall does NOT occur in the next 36 hours, these forecast crests
may be lowered.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...05
LONG TERM...05
AVIATION...12
HYDROLOGY...14
Hazardous weather outlook, May 2, 2:56 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
356 PM CDT Wed May 2 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
356 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will continue to develop this afternoon and move
across portions of the Outlook Area through early evening. then
another round of storms is expected to move into the area from the
southwest after mid evening and into the overnight. Severe weather
is possible with both rounds, with the main threats being large
hail and wind gusts up to 60 mph. Areas that manage to get hit by
a couple of rounds of storms may receive locally heavy rainfall.

Flooding is expected along portions of the Mississippi River late
this week and into the following week. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are likley Thursday afternoon and evening.
The Storm Prediction Center has the entire area in a slight risk for
severe storms on Thursday. Damaging winds, large hail, and a few
tornadoes will all be possible. Locally heavy rainfall will also
be a factor under the passing thunderstorm clusters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, and
again Thursday afternoon and evening. Please report any severe
weather to the Quad Cities Weather Forecast Office.

In the hours before

Special weather statement, May 2, 3:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT WED MAY 2 2018

IAC101-107-183-022200-
Keokuk-Washington-Jefferson-
427 PM CDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 500 PM
CDT...

At 426 PM CDT, a strong thunderstorm was located over Abingdon, or 10
miles northwest of Fairfield, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brighton, Richland, Batavia, Maharishi Vedic City, Packwood, Pleasant
Plain, Coppock, Abingdon, Ollie, West Chester, Fairfield Municipal
Airport, Perlee, Linby, East Pleasant Plain, Pekin, Germanville,
Brookville, Lake Darling State Park, Washington County Fairgrounds
and Rubio.

LAT...LON 4136 9180 4116 9167 4116 9172 4110 9172
      4097 9218 4116 9218 4116 9222
TIME...MOT...LOC 2126Z 243DEG 31KT 4108 9215

ERVIN
Special weather statement, May 2, 3:31 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 PM CDT WED MAY 2 2018

IAC045-097-022200-
Jackson-Clinton-
431 PM CDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON AND
NORTHERN CLINTON COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, a strong thunderstorm was located over Delmar, or near
Maquoketa, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Preston, Delmar, Charlotte, Welton, Spragueville, Goose Lake, Bryant
and Lyons.

LAT...LON 4189 9071 4198 9076 4217 9043 4197 9029
TIME...MOT...LOC 2131Z 242DEG 29KT 4197 9064

ERVIN

The radar

The Quad Cities radar (KDVN), 47 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
May 2, 3:50 PM CST
Where
Clinton County, 2.81 mi N of Goose Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -90.390

A trained spotter reported hail up to 1 inch in diameter combined with winds that destroyed a roof on a dairy barn.

Thunderstorm Wind, Clinton

When
May 2, 3:50 PM CST
Where
Clinton County, 2.81 mi N of Goose Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.010, -90.390

A trained spotter reported a roof on a dairy barn was destroyed. |This was reported along with hail up to the size of 1 inch in diameter.

Hail, Clinton

When
May 2, 4:54 PM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.840, -90.230

A coop observer reported hail up to 1 inch in diameter.

Hail, Clinton

When
May 2, 5:00 PM CST
Where
Clinton County, 0.51 mi W of Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -90.210

A trained spotter reported hail up to the size of pennies.

Thunderstorm Wind, Keokuk

When
May 2, 6:04 PM CST
Where
Keokuk County, 1.73 mi SW of Thornburg
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
41.430, -92.350

The county emergency manager reported a power pole was blown down.

Hail, Johnson

When
May 2, 6:24 PM CST
Where
Johnson County, 0.69 mi N of Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -91.750

A trained spotter reported hail up to the size of 1 inch in diameter.

Hail, Johnson

When
May 2, 6:48 PM CST
Where
Johnson County, 1.03 mi E of Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -91.530

A trained spotter reported hail up to the size of 1 inch in diameter.

Thunderstorm Wind, Johnson

When
May 2, 6:59 PM CST
Where
Johnson County, 1.48 mi NNE of Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.570, -91.540

The county emergency manager reported a wind gust estimated at 60 mph.

Hail, Johnson

When
May 2, 7:00 PM CST
Where
Johnson County, 1.48 mi NNE of Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -91.540

A trained spotter reported hail up to the size of pennies.

Hail, Johnson

When
May 2, 7:14 PM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -91.510

A trained spotter reported hail up to the size of pennies to nickels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747260, 747284, 747262, 747264, 747276, 747266, 747269, 747288, 747272, 747273.